From Jaundice to Toothlessness?

Charlize Theron, quoted in The Sun last week, following the premiere of her latest film:

My early childhood was quite devastating. I had no teeth until I was 11.

Say what?

I had these fangs because I had jaundice when I was a kid and I was put on so many antibiotics that my teeth rotted. They had to cut them out.

At first glance, that may seem a surprising explanation, but tooth damage is actually a fairly common outcome from excessive use of broad-spectrum antibiotics, especially during a child’s first years, when the teeth are still developing.

Dr. Verigin writes,

Up to the early 1980s, I saw a lot of altered enamel on teeth. The cause was the routine use of an antibiotic – Streptomycin, I think it was (I’m not 100% sure) – for treating high fever in one-year-olds. It would soften and discolor the teeth, turning them a sort of brown-orange color. The teeth would become breakable.

The affected teeth were always those that calcify around the age of one – first molars and incisors. Taking the antibiotics at later ages would cause all the teeth to be affected.

Scientific research, too, has shown demineralization and other damage resulting from at least some antibiotics, including penecillin, tetracycline and amoxycillin.

Jaundice or toothlessness? Quite a tradeoff!

Advertisements

About The Verigin Dental Health Team

A humanistic, holistic dental practice in Northern California, providing integrative, biological, mercury-free dentistry
This entry was posted in Dental health, Drugs and tagged , , , . Bookmark the permalink.